Gabapentin

Hi, I have just been prescribed gabapentin to help with extreme pain in my shins, I have rheumatoid athritis and already take methotextrate 17.5 a week and Lodine (etodalac) 500mg a day along with tramadol when required. Can anyone tell me what experiences they have had o gabapentin as I am reluctant to take after having a bad reaction to another med I was on for a short time last year and had to be weaned off it (forget the name of it at this precise moment ! ) Help ???

20 Replies

oldestnewest
  • Gabapentin is the 'marmite' drug. It either suits you or it doesn't. If you try search there is tons of info.

    Meantime as we always say...it has to be started lo, gradually increased to the level GP recommends and if you ever have to come off it...equally as slow. Never stop taking it and go cold turkey.

    It is good but doesn't suit everyone and if your GP wants you to try it then advice would be go for it.

    x

  • Thanks x

  • Hi Elizann I have been on Gabapentin for a lot of yrs and it has agreed with me just fine. I did have to gradually go up to just about the highest dose allowed . If I forget to take it at night I know within about 2 hrs that I have forgotten it by the pain and pins and needles in my feet and legs. I think if I were you I would give a whirl. But the decision is always the patients. Do lots of research on this drug . All I can tell you is that it has been a life saver for me.

    Hope this helps. Let us know how you make out.

    Janice

  • Thanks Janice

  • I have been on the highest dose of Gabapentin for a couple boy years now and it has worked for me. You have to keep to the stated dose. If you miss one you know! It does not take the pain away but it helps to make life liveable. I have Arachnoiditis and Arthritis. Sx

  • Thanks x

  • Hi Elizann,

    I have been on Gabapentin for 3 years, I'm on quite high doses now and it does take the edge off the pain for me. And like Janice said, if you forget to take it you soon know about it as the pain comes back real quick.

    The one thing I hate about it is that I have gained a lot of weight on it. Also I get quite tired and I am forever dropping off at different times but I also take Tramadol for breakthrough pain so between both of those that might be why.

    I have told the doc at my pain clinic that I want to come off it though as I have put too much weight on, I am reluctant to do so as it does work extremely well for me regarding pain relief.

  • This is my story exactly!

  • I take Gabapentin and Tramodol.

  • Thanks x

  • HiElizaann

    I have been on Gabapentin for a number of years now and it's been a good nerve painkiller for me with no side effects.!. It has had to be increased gradually to the maximum dose now but you start low and find the dose for optimum relief. Paton has given good advice on this. Good luck with trying, it's worth it but only you can make that decision.X

  • Thanks x

  • Thanks x

  • hi, If you do try it and don't get on with it I cannot stress enough that you must come off it SLOWLY. I couldn't get on with it and found coming off it horrendous, but do not forget everyone is different and it could be the best pain killer you've ever had. good luck.

    Nod

  • Thanks x

  • You are asking the question about gabapentin as a single drug. You need to also ask the question how well does gabapentin work or not work with the drugs you are already taking. It is important to ask the local pharmacist this question. The drug may cause the other drugs you are taking to have side effects.

  • Johnsmith,

    You are really on the ball to suggest this. My GP always checks thev'medical bible' before prescribing anything, so all my meds will work together.

    If you use the same pharmacy all the time, you should have an annual review with a pharmacist, and if put on new medication, they should contact you after one week, and after three weeks, to see how you are coping. So many though don't bother, and fudge the records for inspections.

    Take care, Hayesider. Xx

  • Thanks x

  • HimElizann,

    Like the other posts, I have been on Gabapentin for several years, but at a low tick-over dose of just 300mg per day.

    The most important thing when taking Gabapentin, is to allow either 2hours before, or 2 hours after, if you are also given or on Omeprazole. These two have a clinical counter reaction if taken too soon together

    You need to space out what you are taking, so that you get he best benefit during the day. So, if you are prescribed to take 300mg three times a day, note down the time in the morning you take your first meds. Then note down the time you take your last meds.

    If like me you take the last meds as you go to bed (doxisosin causes dizziness during the first two hours after taking), then you need to look at taking the last Gabapentin tablet earlier, say 6pm. So between the two, is when you take the second dose, roughly half way between them.

    Why, because you need the benefit of Gabapentin when you are active, not when you are asleep. Like most medication, they work by having a build-up program. So, the second tops up the first, and the third tops up the second, then as you go to sleep, the effect wears off.

    I now have 2 prolapsed discs, so slowly my dose of one X 300mg a day has been increased to 9 X 300mg a day. So I take the first 3 at 8 am, the next at 1pm, and the third at 6pm, so 5hours between each dose, and the last dose wearing off as I go to bed. The less medication still working as you go to sleep, the better the body rests and recovers.

    Sorry for such a long post, but some of the medication we take, has to be handled carefully. After seeing the frightening way some GPs dispense Methotrexate with Folic Acid, totally against NICE guidance, I always think it's helpful to explain how these medicines should be taken, and the problems they can cause.

    If you want any more help, PM me, and I will reply as soon as possible. Please let me know how you get on, feed-back is a valuable tool to help others.

    Good luck and best wishes, Hayesider xx

  • Thanks x

You may also like...